Alert archive / Tennessee / Flash Flood Warnings in 2013
Flash Flood Warning 7, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at May 21, 2013, 6:31 PM EDT for Blount County, Sevier County, Tennessee. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2013, 6:31 PM EDT (22:31 UTC)
- Expired
- May 21, 2013, 10:30 PM EDT
- In force
- 4 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Blount County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 78 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 8:00 PM EDT | FLASH FLOOD | 3 Se Sevierville, TN | EARNEST MCMAHON RD AT PULLEN ROAD IS FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 89 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.5 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1321 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
543
WGUS54 KMRX 212231
FFWMRX
TNC009-155-220230-
/O.NEW.KMRX.FF.W.0007.130521T2231Z-130522T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
631 PM EDT TUE MAY 21 2013
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BLOUNT COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITIES OF...MARYVILLE...ALCOA...
SEVIER COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF GATLINBURG...
* UNTIL 1030 PM EDT
* AT 621 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM THUNDERSTORMS...WHICH MAY PRODUCE FLASH FLOODING
DUE TO THE STEEP TERRAIN. RAINFALL AMOUNTS OVER THE WARNED AREA
MAY HAVE EXCEEDED TWO INCHES IN SOME LOCATIONS DURING THE
PAST HOUR.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PIGEON
FORGE AND EAGLETON VILLAGE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3549 8394 3550 8397 3548 8399 3551 8401
3556 8400 3555 8407 3576 8415 3588 8348
3561 8344 3557 8347 3555 8354 3557 8360
3556 8376 3552 8383 3552 8387 3545 8395
3545 8396
$$
GDC1 follow-up statement
550
WGUS74 KMRX 212351
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
751 PM EDT TUE MAY 21 2013
TNC009-155-220230-
/O.CON.KMRX.FF.W.0007.000000T0000Z-130522T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SEVIER TN-BLOUNT TN-
751 PM EDT TUE MAY 21 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
BLOUNT AND SEVIER COUNTIES...
AT 742 PM EDT...ALTHOUGH RAINFALL HAD MOSTLY ENDED ACROSS THE
WARNING AREA...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING
PROBLEMS CONTINUE FROM RUNOFF...PARTICULARLY IN SEVIER COUNTY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PIGEON
FORGE...MARYVILLE...GATLINBURG AND EAGLETON VILLAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3549 8394 3550 8397 3548 8399 3551 8401
3556 8400 3555 8407 3576 8415 3588 8348
3561 8344 3557 8347 3555 8354 3557 8360
3556 8376 3552 8383 3552 8387 3545 8395
3545 8396
$$
GDCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 21, 2:56 PM EDT, 3 hours 35 minutes earlier.
Area forecast discussion, May 21, 2:56 PM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 256 PM EDT TUE MAY 21 2013 .SHORT TERM (TONIGHT AND WEDNESDAY)...ONGOING CONVECTION ACROSS MIDDLE TN WILL MOVE INTO THE MRX CWA LATE THIS AFTERNOON/EVENING. BEHIND THIS LINE...A FEW SHOWERS/THUNDERSTORMS MAY LINGER ACROSS THE AREA INTO THE OVERNIGHT HOURS...BUT MOST LOCATIONS SHOULD STAY DRY. ANOTHER BAND OF CONVECTION WILL DEVELOP ALONG AN APPROACHING COLD FRONT AND MOVE THROUGH ON WEDNESDAY. THIS WILL SPREAD A LARGE BAND OF THUNDERSTORMS INTO THE AREA AS EARLY AS LATE WEDNESDAY AFTERNOON. WITH THE WARM...MOIST AND WEAK TO MODERATELY UNSTABLE AIR MASS IN PLACE...SOME OF THESE STORMS MAY BECOME STRONG...POSSIBLY SEVERE. .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...BEST RAIN CHANCES WILL BE WEDNESDAY NIGHT INTO THURSDAY AHEAD OF THE COLD FRONT. MOS POPS TRENDING LIKELY NOW FOR WEDNESDAY NIGHT WITH PREVIOUS GRIDS LOOKING ON TRACK. SHORTWAVE DROPPING SE ACROSS THE OHIO RIVER VALLEY INTO THE CENTRAL APPALACHIANS ON FRIDAY PLUS DAYTIME HEATING...SO WILL CONTINUE THE SLIGHT CHANCE POPS FOR MAINLY SW VA/NE TN AREAS EARLY FRIDAY. SURFACE AND UPPER RIDGE SHOULD PROVIDE DRY WEATHER FOR SATURDAY INTO SUNDAY...ALTHOUGH WARM FRONT AND NW FLOW ALOFT DEVELOPING ON SUNDAY WILL NEED TO BE WATCHED. KEPT SUNDAY DRY LEADING INTO SLIGHT CHANCE POPS BY SUNDAY NIGHT INTO MONDAY. INTRODUCED TUESDAY WITH DIURNAL CONVECTION OVER FAVORED AREAS OF SW VA AND NE TN...ALTHO JUST SLIGHT CHANCE POPS AT THIS TIME. FOR TEMPS...BOTH 21/00Z AND 21/12Z GFSX MOS TEMPS ARE TRENDING COOLER BEHIND THE COLD FRONTAL PASSAGE LATE THURSDAY. NUDGED TEMPS DOWN A BIT FROM PREVIOUS GRIDS...ESPECIALLY MINS UNTIL SOME SOUTHERLY LOW LEVEL FLOW RETURNS BY MONDAY NIGHT. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 66 84 63 81 57 / 20 60 50 30 20 KNOXVILLE AIRPORT, TN 65 84 62 80 56 / 30 60 50 40 30 OAK RIDGE, TN 65 84 62 81 56 / 30 60 50 40 30 TRI CITIES AIRPORT, TN 61 83 61 79 55 / 40 50 50 50 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB/TG
Hazardous weather outlook, May 21, 2:50 PM EDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 250 PM EDT TUE MAY 21 2013 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-221900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 250 PM EDT TUE MAY 21 2013 /150 PM CDT TUE MAY 21 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE REMAINDER OF THE AFTERNOON ACROSS THE CUMBERLAND PLATEAU...WHILE ISOLATED THUNDERSTORMS MAY DEVELOP ELSEWHERE. THE STORMS ON THE PLATEAU WILL BE MOVING EAST OR NORTHEAST AT AROUND 25 MPH...AND MAY REACH STRONG TO SEVERE LEVELS THROUGH THIS EVENING. THE MAIN CONCERNS ARE DAMAGING DOWNBURST WINDS UP TO 60 MPH AND LARGE HAIL. ALSO...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE ON WEDNESDAY AND THURSDAY...AS A SLOW MOVING COLD FRONT NEARS THE REGION. NO HAZARDOUS WEATHER IS ANTICIPATED FOR THE REMAINDER OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND LATER THIS WEEK ON WEDNESDAY OR THURSDAY. TG
In the hours before
Special weather statement, May 21, 4:38 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 438 PM EDT TUE MAY 21 2013 TNZ067-083>085-212130- MCMINN TN-MEIGS TN-RHEA TN-ROANE TN- 438 PM EDT TUE MAY 21 2013 ...SIGNIFICANT WEATHER ADVISORY FOR MEIGS...MCMINN...ROANE AND RHEA COUNTIES UNTIL 530 PM EDT... AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF FAIRFIELD GLADE TO 9 MILES SOUTH OF DAYTON...AND MOVING EAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS. LOCALLY HEAVY RAINS UP TO 1 INCH PER HOUR MAY ALSO OCCUR. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ROCKWOOD... DECATUR...KINGSTON...ATHENS...SPRING CITY...ETOWAH...EVENSVILLE... GRANDVIEW...OLD WASHINGTON...BIG SPRING...EAGLE FURNACE...PEAKLAND... HILLSVIEW...TEN MILE...HARRIMAN...CALHOUN...FAIRVIEW...MURRAY STORE...CLEAR WATER AND RICEVILLE. THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TG
Local storm report, May 21, 4:49 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
449 PM EDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG BIG SOUTH FORK NATIONAL 36.52N 84.67W
05/21/2013 SCOTT TN 911 CALL CENTER
FEW TREES DOWN
0435 PM TSTM WND DMG 6 SW HUNTSVILLE 36.35N 84.56W
05/21/2013 SCOTT TN 911 CALL CENTER
FEW TREES DOWN IN ROBBINS
&&Special weather statement, May 21, 5:16 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 516 PM EDT TUE MAY 21 2013 TNZ036-069-212200- ANDERSON TN-KNOX TN- 516 PM EDT TUE MAY 21 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KNOX AND ANDERSON COUNTIES UNTIL 600 PM EDT... AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OLIVER SPRINGS...OR 8 MILES NORTH OF OAK RIDGE...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLINTON...LAKE CITY...NORRIS...POWELL...HALLS...MALONEYVILLE AND MASCOT. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TG
Special weather statement, May 21, 5:43 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 543 PM EDT TUE MAY 21 2013 TNZ067-068-085>087-212245- LOUDON TN-MCMINN TN-NORTHWEST MONROE TN-ROANE TN-SOUTHEAST MONROE TN- 543 PM EDT TUE MAY 21 2013 ...SIGNIFICANT WEATHER ADVISORY FOR MONROE...MCMINN...LOUDON AND ROANE COUNTIES UNTIL 645 PM EDT... AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KINGSTON TO CHARLESTON...AND MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ATHENS... SWEETWATER...LOUDON...LENOIR CITY...MADISONVILLE...ETOWAH... RICEVILLE...NIOTA...DENTVILLE...PHILADELPHIA...ENGLEWOOD...MOUNT VERNON...BULLET CREEK...VONORE...GREENBACK...TELLICO PLAINS... TARIFFVILLE...COKER CREEK...CITICO BEACH AND CITICO. THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 3:58 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 62 min |
| May 21, 4:11 PM EDT | Severe Thunderstorm Warning | MRX | Monroe, Polk | 64 min |
| May 21, 5:33 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 42 min |
| May 21, 5:54 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson, Sevier | 51 min |
| May 21, 6:08 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Loudon, Sevier | 52 min |
| May 21, 6:43 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Cocke, Jefferson, Sevier | 62 min |
| May 21, 6:59 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hawkins | 46 min |
| May 21, 7:34 PM EDT | Flash Flood Warning | MRX | Jefferson, Sevier | 3 hr |
| May 21, 7:44 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins | 61 min |
Nearby
Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.